Alert archive / Mississippi / Flash Flood Warnings in 2024
Flash Flood Warning 45, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at May 17, 2024, 7:20 AM CDT for 4 counties in Mississippi. It was in force for 4 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2024, 7:20 AM CDT (12:20 UTC)
- Expired
- May 17, 2024, 11:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Copiah County, MS, Rankin County, MS, Simpson County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 33 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:24 AM CDT | FLASH FLOOD | 2 Ssw Union, MS | Water over Bridgeport Road. |
| May 17, 7:55 AM CDT | FLASH FLOOD | 1 Nw Harrisville, MS | Water across Hopewell Road. |
| May 17, 8:10 AM CDT | FLASH FLOOD | 3 Ne D'Lo, MS | Water across Strong River Road. |
| May 17, 8:10 AM CDT | FLASH FLOOD | 4 Nne Mendenhall, MS | Water across Highway 13 at the Strong River Bridge. |
| May 17, 9:45 AM CDT | FLOOD | 4 W Louin, MS | Water over County Road 103-1. Water was entering two homes, with water rescue ongoing. |
| May 17, 9:45 AM CDT | FLASH FLOOD | 4 W Louin, MS | Corrects previous flood report from 4 W Louin. Water over County Road 103-1. Water was entering two homes, with water rescue ongoing. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 0.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 652 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 445 m²/s²
- 0-3 km storm-relative helicity
- 599 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.9
The text
As transmitted.
799
WGUS54 KJAN 171220
FFWJAN
MSC029-121-127-129-171630-
/O.NEW.KJAN.FF.W.0045.240517T1220Z-240517T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
720 AM CDT Fri May 17 2024
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northeastern Copiah County in central Mississippi...
Southeastern Rankin County in central Mississippi...
Simpson County in central Mississippi...
Smith County in central Mississippi...
* Until 1130 AM CDT.
* At 720 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Magee, Mendenhall, Raleigh, Taylorsville, Polkville, D'Lo, Mize,
Puckett, Georgetown, Braxton, Sylvarena, Martinville, Sanatorium,
White Oak, Cato, Johns, Pinola, Burns, Piney Woods and Center
Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3204 9027 3222 8973 3222 8932 3180 8932
3175 9014
FLASH FLOOD...RADAR INDICATED
$$
sas203 follow-up statements
075
WGUS74 KJAN 171324
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
824 AM CDT Fri May 17 2024
MSC029-121-127-129-171630-
/O.CON.KJAN.FF.W.0045.000000T0000Z-240517T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Copiah MS-Rankin MS-Simpson MS-Smith MS-
824 AM CDT Fri May 17 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT THIS
MORNING FOR NORTHEASTERN COPIAH, SOUTHEASTERN RANKIN, SIMPSON AND
SMITH COUNTIES...
At 824 AM CDT, local law enforcement reported thunderstorms
producing heavy rain in Mendenhall. Several roads are inundated.
Between 3 and 5 inches of rain have fallen. Flash flooding is
already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Magee, Mendenhall, Raleigh, Taylorsville, Polkville, D'Lo, Mize,
Puckett, Georgetown, Braxton, Sylvarena, Martinville, Sanatorium,
White Oak, Cato, Johns, Pinola, Burns, Piney Woods and Center
Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3204 9027 3222 8973 3222 8932 3180 8932
3175 9014
FLASH FLOOD...OBSERVED
$$
sas20721
WGUS74 KJAN 171502
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
1002 AM CDT Fri May 17 2024
MSC121-171512-
/O.CAN.KJAN.FF.W.0045.000000T0000Z-240517T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rankin MS-
1002 AM CDT Fri May 17 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN RANKIN COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
A Flood Watch remains in effect until 1100 AM CDT Saturday for
portions of northeast Louisiana and Mississippi.
&&
LAT...LON 3205 8973 3222 8973 3222 8932 3180 8932
3175 9014 3204 9027
$$
MSC029-127-129-171630-
/O.CON.KJAN.FF.W.0045.000000T0000Z-240517T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Copiah MS-Simpson MS-Smith MS-
1002 AM CDT Fri May 17 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT THIS
MORNING FOR NORTHEASTERN COPIAH, SIMPSON AND SMITH COUNTIES...
At 1002 AM CDT, emergency management reported thunderstorms
producing heavy rain southwest of Bay Springs. Between 4 and 6
inches of rain have fallen. Additional rainfall amounts of 1 to 2
inches are possible in the warned area. Flash flooding is already
occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Magee, Mendenhall, Raleigh, Taylorsville, Polkville, D'Lo, Mize,
Georgetown, Braxton, Sylvarena, Martinville, Sanatorium, White
Oak, Center Ridge, Burns, Pinola, Shivers, Harrisville, Pineville
and Union.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3205 8973 3222 8973 3222 8932 3180 8932
3175 9014 3204 9027
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
sas20420
WGUS74 KJAN 171615
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
1115 AM CDT Fri May 17 2024
MSC029-127-129-171625-
/O.CAN.KJAN.FF.W.0045.000000T0000Z-240517T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Copiah MS-Simpson MS-Smith MS-
1115 AM CDT Fri May 17 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN COPIAH, SIMPSON
AND SMITH COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1100 AM CDT Saturday for
portions of northeast Louisiana and Mississippi.
&&
LAT...LON 3205 8973 3222 8973 3222 8932 3180 8932
3175 9014 3204 9027
$$
sas20What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 17, 4:50 AM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 17, 4:50 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
450 AM CDT Fri May 17 2024
...New DISCUSSION...
.DISCUSSION...
Issued at 442 AM CDT Fri May 17 2024
Today and Tonight:
A positively-tilted trough remains stretched from west to north of
our forecast area early this morning, but it is on the move today.
Despite the MCS that blew east along the Gulf Coast overnight,
continued southwesterly flow aloft associated with the trough should
help some with moisture recovery into the daytime today. Resulting
destabilization across south-central and southeastern MS will
coincide with persistent 40-50 kts of deep-layer wind shear, so any
thunderstorms that develop or move into the southeastern 1/3rd of
our forecast area today into tonight could pose a threat for
organized severe weather. A Slight Risk for severe storms covers
much of the Pine Belt. The threat for heavy rain also accompanies
this activity, with 1.5-2.0 inch PWAT values along the central Gulf
Coast supporting efficient rain-producing storms. Given the recent
rainfall in those areas, a quick 2 to 3 inches of rain with any
heavier storms could lead to flash flooding. Will therefore keep the
Flash Flood Watch in effect heading into tonight. /NF/
Saturday through Thursday:
Showers and thunderstorms will continue on Saturday as a cold front
moves across the region. A "Marginal" risk for severe weather will
be possible along the I-59 corridor and the Pine Belt. Along with
severe weather potential, a flash flooding threat continues as
additional 0.5 to 1 inch of rainfall will be possible. A Flood Watch
will remain in effect until Saturday afternoon as an "Elevated" risk
continues for areas south of I-20 and near the Pine Belt. Rainfall
is expected to come to an end as a frontal boundary migrates
eastward Saturday afternoon. Isolated showers will be possible post
passage but is expected to diminish throughout the evening.
Beginning Sunday, a drying period is expected to begin as a ridging
pattern builds in from the southwest. Southerly flow will advect
warm and moist air into the region thanks to an from an amplifying
ridge heading into mid-week. As a result, a warming trend will take
place and bring high temperatures to the lower 90s and lows in the
upper 60s/lower 70s. By the close of the extended period, the
aforementioned ridge will slide eastward, allowing for
shower/thunderstorm chances to return ahead of the next frontal
boundary moving towards the southeastern CONUS. /SW/
&&
.AVIATION...
(06Z TAFS)
Issued at 208 AM CDT Fri May 17 2024
Rain and the chance for some TSRA will be the primary challenges
to the forecast for flying through at least 15Z. More confidence
exists for lowering ceilings in the near-term though. Widespread
MVFR to IFR ceilings are expected to develop by 10Z and prevail
through around 15Z to 18Z. /NF/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 81 67 82 65 / 60 30 50 10
Meridian 81 67 85 64 / 80 40 60 10
Vicksburg 82 67 84 66 / 40 20 30 0
Hattiesburg 84 68 85 66 / 70 60 60 10
Natchez 81 66 84 66 / 60 30 30 0
Greenville 81 68 83 67 / 40 30 40 0
Greenwood 79 67 82 65 / 60 20 50 10
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through Saturday morning for MSZ049>052-054>066-
072>074.
LA...Flood Watch through Saturday morning for LAZ024-026.
AR...None.
&&
NF/SWIn the hours before
Special weather statement, May 17, 3:38 AM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Jackson MS
338 AM CDT Fri May 17 2024
MSZ074-170915-
Forrest MS-
338 AM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FORREST COUNTY
THROUGH 415 AM CDT...
At 337 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Lumberton, or 12 miles east of Poplarville, moving
east at 55 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Brooklyn and Maxie around 345 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3100 8934 3100 8935 3103 8935 3113 8915
3100 8915 3100 8914 3091 8914 3091 8934
TIME...MOT...LOC 0837Z 252DEG 50KT 3091 8934
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:38 AM CDT | Special Weather Statement | JAN | Forrest | 37 min |
| May 17, 4:46 AM CDT | Severe Thunderstorm Warning | JAN | Forrest | 18 min |
| May 17, 6:31 AM CDT | Flash Flood Warning | JAN | Adams, Claiborne, Copiah, Franklin, Jefferson | 4 hr |
| May 17, 7:42 AM CDT | Special Weather Statement | JAN | Clarke, Jasper | 48 min |
| May 17, 7:46 AM CDT | Special Weather Statement | JAN | Simpson, Smith | 44 min |
| May 17, 7:53 AM CDT | Flash Flood Warning | JAN | Clarke, Jasper | 4 hr |
| May 17, 8:32 AM CDT | Special Weather Statement | JAN | Covington, Jasper, Smith | 58 min |
| May 17, 9:15 AM CDT | Special Weather Statement | JAN | Jones | 45 min |
Nearby
Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.